My Life as a Puddle

Creating hyperhidrosis hope and awareness one drop at a time

Hyperhidrosis Is a
Safety Problem

I have a panic attack every other Friday morning at approximately 7:00 a.m. It’s short lived, about 60 seconds. Here’s why:

hyperhidrosis and syringe safety

When you’re afraid to inject yourself with life-saving medication for fear the syringe will slip,
that’s a major hyperhidrosis safety problem.

You might be asking yourself what this is that I’m holding. It’s a pen syringe containing a life-saving medication used to treat ulcerative colitis (UC), among other medical conditions. I was diagnosed with UC, an autoimmune condition, four years ago. After a terrible flare in spring of last year, I ended up in the hospital unable to stop the amount of blood and mucus I was expelling. I became anemic, dehydrated, nutritionally deficient  and generally hated my life for a period of months because of this disease.

Before I was hospitalized, I had been on oral medication that worked well for a time. I had my first flare of symptoms return a couple of years ago, which were treated with steroids. I won’t bore you with my treatment protocols, but long story short I did what they call “step therapy.” Just like a pyramid, by the time I was hospitalized I had reached the top of the options list and had to go on this biologic medication. It’s some serious s&h#.

Hyperhidrosis and Needle Safety

I have to self-inject twice per month. The first time I received the medication it was a large dose – four injections – and then it tapered down to one injection every other week. Those first four I had to have a nurse do for me. Now I can do it myself, but each time I have to psych myself up while simultaneously try not to psych myself out.

Just thinking about injecting gets my sweating going. I have to wash my hands several times under ice cold water to help cool them down. Then, I rub the alcohol swab over my stomach two inches away from my belly button, making sure to rotate the injection site each time I dose. Once the alcohol is dry, I take a clean kitchen towel and use it to pinch my skin in my left hand. Ever try holding your stomach skin with wet hands? It’s near impossible.

With my right hand, I’ve already removed the lids on each end of the pen. I grasp it firmly, place the needle end on my stomach and push the top of the pen. As it makes a deafening click, I hold my breath for the next 10 seconds until I hear the sound of the syringe being emptied.

Once the injection is complete, I lean back in my chair and take a deep breath, thankful that I’ve managed to inject without the syringe slipping from my sweat-ladled hand. If it were to slip, I’d lose a precious dose of medication that keeps my body functioning.

There is no backup plan. I’d have to call my pharmacy and wait for another replacement dose to be drop shipped, delaying my dose as I watch the half-life of the previous dose I injected slowly wane.

Why This Matters

We need better (and more) treatment options for hyperhidrosis. This isn’t just Oh, I have an annoying sweating problem and wish it would stop. There are serious medical problems and risks associated with having hyperhidrosis, as I’ve just explained above.

So what do we do? We MUST share our stories and raise awareness about a condition that can be socially, emotionally, professionally and medically debilitating. Some days I consider it a downright disability.

My goal is to share my story with the FDA and lobby Congress for more clinical trials and research funding.

Hyperhidrosis affects 367 million people. That’s 5% of the global population. Think you’re alone? Think again. The FDA needs to become more aware of the excessive sweating epidemic.

So, if you happen to think of me on Friday mornings around 7:00 a.m. Mountain Time, please send me some good vibes for a dry injection. My next dose is July 14, which also means I will be traveling with my syringe and dealing with airport security and extra screening. Yeehaw.

Also, this is not the first time I’ve talked about my but (see #4), so there you go. #Brave

What about you? Are any of my sweaty friends out there also dealing with another medical condition concurrently where it becomes a safety problem having HH? Insulin-dependent diabetics, anaphylaxis, multiple sclerosis, arthritis, etc.? Please share your story in the comments below. I will take them with me to the FDA.

6 Comments

  1. Lisa smallwood

    July 3, 2017 at 0:00

    Hi, I suffer with HH and also Haereditary angioedema a genetic defect. Out of 3 siblings me and my brother have HAE and both suffer with HH and out of my 3 children only 1 inherited HAE from me and he is also the only one who has HH too. Luckily my husband is amazing and was trained to administer my medication by injection to the vein as I have a bad needle phobia. I have new meds to inject in my tummy myself but still can’t bring myself to do yet but I know I would start sweating like crazy when it comes to it!

    • Hi Lisa! I think it’s very important that you learn to inject your medication yourself. There should be some type of nurse ambassador program (like there is with mine) through the drug company that manufactures your medication. Also check with your physician for injection training. Many of these trainings will include a practice kit that helps you get comfortable with holding the syringe, hearing the click it might make, etc. Get one of these if it’s available. I’m so glad you have your husband’s support. I encourage you to take your health into your own sweaty hands, though, so that you can be empowered with self care. Good luck!

  2. Hi! I have suffered from hyperhydrosis since I was little, I am now 15. It’s been a struggle to find a treatment that works for me. I am inspired to read your blog and see the work you are doing to try to get more recognition for HH as a debilitating disorder. I am hopeful in the future more options will become available for me and I can live a more normal life.

  3. Hi! I have HH, and also suffer from Absence Seizures. My anti-convulsant medication comes in pill-form. The pills are extremely small. When I am sweating and I have the pills in my hand, they can disintegrate almost immediately, thus causing me to lose several potential doses. It’s incredibly frustrating and embarrassing. Not to mention that when I am prescribed with a 3 month supply, but have to go in a month early for a refill, I have to explain to my doctor and pharmacist that a large portion of my pill supply disintegrated due to my sweaty hands… that’s a tough one for many to believe.

    • Hello S. Thank you so much for sharing your story. This is definitely a HUGE problem. I used to work as a Certified Pharmacy Technician, so I know something that might help. If you’re taking the pills three times per day, for example, have your doctor write the prescription for four times per day instead; that way, you’d come home with 360 pills instead of 270. This will give you a cushion of extra pills and some comfort that you don’t have to go in early for a refill. Have you tried shaking the pills from the bottle into a Kleenex? I wonder if that might help, too. Let me know how these two ideas work out. Best of luck to you!

Leave a Reply

Your email address will not be published.

*

© 2017 My Life as a Puddle

Theme by Anders NorenUp ↑